Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 8, 2022, 3:29 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2022, 3:29 PM EDT (19:29 UTC)
- Expired
- Jun 8, 2022, 4:03 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Duplin County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 63 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:29 PM EDT | TSTM WND DMG | 3 Ese Lyman, NC | FOUR COUNTY ELECTRIC REPORTS TREES DOWN ON POWERLINES. TIME ESTIMATED BASED ON RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WUUS52 KMHX 081929
SVRMHX
NCC061-133-082015-
/O.NEW.KMHX.SV.W.0049.220608T1929Z-220608T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
329 PM EDT Wed Jun 8 2022
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Central Onslow County in eastern North Carolina...
Southeastern Duplin County in eastern North Carolina...
* Until 415 PM EDT.
* At 328 PM EDT, a severe thunderstorm was located over Albert J
Ellis Airport, or 9 miles west of Half Moon, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Hubert, Richlands, Kellum,
Cypress Creek, Midway Park, Verona, Catherine Lake, Albert J Ellis
Airport, Richlands South, Deppe, Lyman and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3466 7765 3472 7768 3472 7776 3491 7776
3491 7727 3466 7719
TIME...MOT...LOC 1928Z 284DEG 27KT 3481 7763
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCF2 follow-up statements
198
WWUS52 KMHX 081948
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
348 PM EDT Wed Jun 8 2022
NCC061-081958-
/O.CAN.KMHX.SV.W.0049.000000T0000Z-220608T2015Z/
Duplin NC-
348 PM EDT Wed Jun 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUPLIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3466 7765 3472 7768 3474 7768 3491 7765
3491 7727 3466 7719
TIME...MOT...LOC 1948Z 286DEG 27KT 3478 7751
$$
NCC133-082015-
/O.CON.KMHX.SV.W.0049.000000T0000Z-220608T2015Z/
Onslow NC-
348 PM EDT Wed Jun 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ONSLOW COUNTY...
At 348 PM EDT, a severe thunderstorm was located over Catherine Lake,
or near Half Moon, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Hubert, Richlands, Kellum,
Midway Park, Verona, Catherine Lake, Albert J Ellis Airport,
Richlands South, Deppe and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3466 7765 3472 7768 3474 7768 3491 7765
3491 7727 3466 7719
TIME...MOT...LOC 1948Z 286DEG 27KT 3478 7751
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCF968
WWUS52 KMHX 082003
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
403 PM EDT Wed Jun 8 2022
NCC133-082012-
/O.CAN.KMHX.SV.W.0049.000000T0000Z-220608T2015Z/
Onslow NC-
403 PM EDT Wed Jun 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONSLOW COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3466 7765 3472 7768 3474 7768 3491 7765
3491 7727 3466 7719
TIME...MOT...LOC 2000Z 284DEG 27KT 3475 7738
$$
RCFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:03 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 8, 2:03 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
203 PM EDT Wed Jun 8 2022
.SYNOPSIS...
High pressure will ridge in from the east through tonight. A
slow moving front will move into the region Thursday and stall
late week and into this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of noon Wed...Showers and storms beginning to blossom across
the inner Coastal Plain as convective temps are approached and
broad lift ahead of a low amplitude shortwave arrives. Expect
coverage along and west of US 17 to continue to increase over
the next several hours, with periods of heavy rainfall and some
gusty winds in the strongest storms.
Previous Discussion...Nearly zonal flow aloft will transition
to broad troughing late today and persist into the weekend. A
minor shortwave moving along this flow will cross the area this
evening. This feature will help to enhance diurnal convection
which is expected to develop in the afternoon in the already
moist and unstable airmass in place across eastern NC. PW values
are expected to increase to 1.75"+ with MU CAPES around 2000
J/kg. Thus expect scattered to numerous showers and
thunderstorms to develop around 17Z with the greatest coverage
west of Highway 17. Torrential downpours along with a low end
severe hail and damaging wind gust threat will exist in the
strongest storms. Decided to increase PoPs to likely based on
solutions in the high res models. Patchy, shallow fog will
dissipate by mid morning. High temps will reach around 90 inland
with mid 80s occurring along the beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 320 AM Wed...Ongoing convection should begin to dissipate
by mid evening with loss of heating but there will be enough
moisture and residual instability to keep a low chance for an
overnight shower or thunderstorm in the forecast. It will be
warm and muggy overnight with lows in the 70s expected. Could
see patchy fog again, especially in areas that received
rainfall.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 335 AM Wed...Unsettled weather continues as a weak cold
front stalls over the region during the second half of the work
week. A stronger area of low pressure still appears likely to
impact the region over the weekend, before a return to dry and
above average temperatures to kick off next week.
Thursday and Friday...Quick-moving shortwave is forecast to
quickly traverse the Central Plains and Midwest late tonight,
aiding in a weak wave of low pressure crossing the mid- Atlantic
early tomorrow morning and helping push a cold front across the
FA and eventually offshore by Friday morning, where the
boundary stalls. Scattered shower and thunderstorm coverage is
expected ahead of the front as it approaches Thursday morning,
then shifting more offshore through the afternoon. On Friday,
guidance is showing high pressure ridging in from the west more
strongly than in previous runs favoring dry conditions to end
the work week. Highs tomorrow similar to today, then a few
degrees cooler Friday behind the front.
Saturday...The strongest shortwave of the week will dig towards
the mid-Atlantic late Friday into Saturday, spurring
cyclogenesis Sat morning. The EPS mean has remained remarkably
consistent over the past several runs, remaining insistent on
low development somewhere over the Carolinas. Both the CMC and
GEFS have had a tendency to flip-flop, with this morning's runs
showing a weaker signal of low development over the Carolinas as
opposed to the mid-Atlantic yesterday morning. There is still
time to sort out the details, but ensemble guidance continues to
point to the best chance of rain over the long term on Saturday
as PWATs jump north of 1.75" inches ahead of the low. Severe
potential will be dependent on where the low develops, with a
more southern solution keeping higher instability away from our
FA and limiting convective coverage. Trends will continue to be
monitored.
Sunday through Tuesday...High pressure gradually builds in
behind the low on Sunday, with the Bermuda high extending back
westward over the Carolinas early next week as upper level
ridging amplifies over the eastern CONUS next week. This should
keep any rain chances low and temperatures elevated with a
potential return to triple-digit heat indices.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /Through Thursday/...
As of 130 PM Wed...Primary aviation concern through the period
will be passing showers an storms, with widespread coverage
around the terminals this afternoon, then only scattered
coverage tonight and Thursday. Ceilings mainly remain around 4-6
kft this afternoon outside of storms, but could occasionally
reach MVFR late tonight, though coverage is uncertain. Low level
moisture advection continues at least scattered cloud coverage
Thursday, with VFR prevailing by mid to late morning Thursday
outside of storms.
LONG TERM /Thursday Night through Sunday/...
As of 340 AM Wed...Periods of sub-VFR conditions are likely to
be ongoing Thursday morning as showers and storms persist ahead
of an approaching cold front, forecast to cross the terminals
Thursday afternoon and stall offshore on Friday. VFR conditions
expected to prevail on Friday, before deteriorating on Saturday
as low pressure develops over the area enhancing coverage of
showers and storms. System exits on Sunday with predominantly
VFR conditions returning.
&&
.MARINE...
SHORT TERM /Through Tonight/...
As of 640 AM Wed...Southerly winds 5-15 kt early this morning
will become SW and increase to 15-20 kt overnight as a cold
front approaches. 3-4 ft seas today, will build 3-5 ft overnight
in response to the strengthening SW flow.
LONG TERM /Thursday through Sunday/...
As of 345 AM Wed...Potential for SCA conditions late tomorrow
night into Thursday remains marginal ahead of an approaching
cold front, with the most likely scenario being only infrequent
gusts to 25 kt while seas hover around 4-5 ft. Given this, opted
to not issue SCA for the period. Winds veer northerly and then
northeasterly behind the front on Friday at around 10-15 kt.
Main marine concern for the extended period centers around then
late Friday into Saturday as flow increases to 15-20 kt with a
few gusts up to 25+ kt ahead of developing low pressure,
although the placement of the low remains uncertain and will
have implications on the strength of the winds. SCA conditions
remain possible with the most susceptible window being Saturday
afternoon and evening.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CB
SHORT TERM...JME
LONG TERM...RTE/MS
AVIATION...JME/CB/MS
MARINE...JME/MSHazardous weather outlook, Jun 8, 5:29 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 529 AM EDT Wed Jun 8 2022 NCZ195-196-199-204-090930- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 529 AM EDT Wed Jun 8 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-090930- Hatteras Island- 529 AM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-090930- Northern Outer Banks- 529 AM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-090930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 529 AM EDT Wed Jun 8 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 1:23 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
123 PM EDT Wed Jun 8 2022
NCZ090-091-081800-
Lenoir NC-Duplin NC-
123 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southwestern Lenoir
and northeastern Duplin Counties through 200 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beautancus, or near Mount Olive, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Olive, La Grange, Deep Run, Beautancus, Albertson and Sandy
Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3519 7802 3518 7798 3517 7798 3517 7793
3515 7789 3516 7789 3518 7783 3530 7783
3533 7777 3512 7764 3505 7800 3519 7806
TIME...MOT...LOC 1723Z 255DEG 18KT 3515 7796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jun 8, 2:16 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
216 PM EDT Wed Jun 8 2022
NCZ090-081845-
Duplin NC-
216 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of central Duplin
County through 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Warsaw, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warsaw, Kornegay, Beulaville, Bowdens, Kenansville, Sarecta and
Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3506 7816 3517 7783 3488 7774
3480 7817 3481 7818
TIME...MOT...LOC 1816Z 257DEG 30KT 3494 7820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jun 8, 2:23 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
223 PM EDT Wed Jun 8 2022
NCZ044-079-091-193-081900-
Greene NC-Lenoir NC-Northern Craven NC-Pitt NC-
223 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southeastern Greene,
northeastern Lenoir, northwestern Craven and south central Pitt
Counties through 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Graingers, or near Kinston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kinston, Grifton, Calico, Shelmerdine, Graingers, Kinston Regional
Jetport and Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3526 7761 3538 7763 3552 7727 3532 7721
TIME...MOT...LOC 1822Z 252DEG 17KT 3533 7754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jun 8, 2:51 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 PM EDT Wed Jun 8 2022
NCZ090-198-081915-
Inland Onslow NC-Duplin NC-
251 PM EDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northwestern Onslow
and Duplin Counties through 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Warsaw to near Harrells.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wallace, Warsaw, Kornegay, Rose Hill, Beulaville, Cypress Creek,
Kenansville, Chinquapin, Potters Hill, Albertson, Harrells, Sarecta,
Magnolia, Greenevers, Lyman and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3495 7815 3517 7782 3485 7766
3472 7770 3473 7801 3473 7806 3472 7807
3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 1850Z 222DEG 30KT 3490 7820 3471 7815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:08 PM EDT | Beach Hazards Statement | MHX | Dare | 24 hr |
| Jun 8, 1:10 PM EDT | Special Marine Warning | MHX | 50 min | |
| Jun 8, 1:23 PM EDT | Special Weather Statement | MHX | Lenoir | 37 min |
| Jun 8, 2:16 PM EDT | Special Weather Statement | MHX | Duplin | 29 min |
| Jun 8, 2:23 PM EDT | Special Weather Statement | MHX | Pitt | 37 min |
| Jun 8, 2:51 PM EDT | Special Weather Statement | MHX | Duplin | 24 min |
| Jun 8, 3:07 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.